The Annals of Probability

Exact Separation of Eigenvalues of Large Dimensional Sample Covariance Matrices

Z. D. Bai and Jack W. Silverstein

Full-text: Open access

Abstract

Let $B _n = (1/N) T_n^{1/2} X _n X _n^*T_n^{1/2}$ where $X_n$ is $n \times N$ with i.i.d. complex standardized entries having finite fourth moment, and $T_n^{1/2}$ is a Hermitian square root of the nonnegative definite Hermitian matrix $T_n$. It was shown in an earlier paper by the authors that, under certain conditions on the eigenvalues of $T_n$, with probability 1 no eigenvalues lie in any interval which is outside the support of the limiting empirical distribution (known to exist) for all large $n$. For these $n$ the interval corresponds to one that separates the eigenvalues of $T_n$. The aim of the present paper is to prove exact separation of eigenvalues; that is, with probability 1, the number of eigenvalues of $B_n$ and $T_n$ lying on one side of their respective intervals are identical for all large $n$.

Article information

Source
Ann. Probab., Volume 27, Number 3 (1999), 1536-1555.

Dates
First available in Project Euclid: 29 May 2002

Permanent link to this document
https://projecteuclid.org/euclid.aop/1022677458

Digital Object Identifier
doi:10.1214/aop/1022677458

Mathematical Reviews number (MathSciNet)
MR1733159

Zentralblatt MATH identifier
0964.60041

Subjects
Primary: 15A52 60F15: Strong theorems
Secondary: 62H99: None of the above, but in this section

Keywords
Random matrix empirical distribution function of eigenvalues Stielt-jes transform

Citation

Bai, Z. D.; Silverstein, Jack W. Exact Separation of Eigenvalues of Large Dimensional Sample Covariance Matrices. Ann. Probab. 27 (1999), no. 3, 1536--1555. doi:10.1214/aop/1022677458. https://projecteuclid.org/euclid.aop/1022677458


Export citation

References

  • Bai,D. and Silverstein, J. W. (1998). No eigenvalues outside the support of the limiting spectral distribution of large dimensional sample covariance matrices. Ann. Probab. 26 316-345.
  • Bai,D. and Yin, Y. Q. (1993). Limit of the smallest eigenvalue of a large dimensional sample covariance matrix. Ann. Probab. 21 1275-1294.
  • Fan, K. (1951). Maximum properties and inequalities for the eigenvalues of completely continuous operators. Proc. Nat. Acad. Sci. U.S.A. 37 760-766.
  • Horn, R. A. and Johnson, C. R. (1985). Matrix Analysis. Cambridge Univ. Press.
  • Mar cenko, V. A. and Pastur, L. A. (1967). Distribution of eigenvalues for some sets of random matrices. Math. USSR-Sb. 1 457-483.
  • Silverstein, J. W. (1995). Strong convergence of the eimpirical distribution of eigenvalues of large dimensional random matrices. J. Multivariate Anal. 5 331-339.
  • Silverstein, J. W. and Choi, S. I. (1995). Analysis of the limiting spectral distribution of large dimensional random matrices. J. Multivariate Anal. 54 295-309.
  • Silverstein, J. W. and Combettes, P. L. (1992). Signal detection via spectral theory of large dimensional random matrices. IEEE Trans. Signal Processing 40 2100-2105.
  • Yin, Y. Q., Bai,D. and Krishnaiah, P. R. (1988). On limit of the largest eigenvalue of the large dimensional sample covariance matrix. Probab. Theory Related Fields 78 509-521.